New Mexico, 2010

High Wind in New Mexico, May 6, 2010

May 6, 2010 · NWS ABQ · 3 events in 3 counties and zones

A storm system passing north of New Mexico resulted in strong winds aloft, especially over central and northern sections. These winds were able to mix down to the surface during the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system passing north of New Mexico resulted in strong winds aloft, especially over central and northern sections. These winds were able to mix down to the surface during the day. In addition, a surface low pressure are intensified during the day over southeast Colorado, aiding in the strong surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 6, 9:30 AM MST, 20 minutes earlier.

Area forecast discussion, May 6, 9:30 AM MST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT THU MAY 6 2010

CORRECTION TO ADD AVIATION FORECASTER NUMBER AT BOTTOM.

.UPDATE...
GIVEN THE STRENGTH OF THE 500 MB WINDS AND THE DEGREE OF VERTICAL
MIXING EXPECTED...SIMILAR TO WED AND THAT IS UP TO NEARLY 500 MB...
NEEDED TO EXPAND SIGNIFICANTLY THE HIGH WIND WARNING AREA. ADDED
ZONES 510-512 AND 523-524-526-527-529-532 THRU 534 TO HIGH WIND
WARNING AREA...WHICH TOOK SOME CHUNKS OUT OF PREVIOUS WIND
ADVISORY. ALSO ADDED FAR NE PLAINS AS WELL AS MOST OF W CENTRAL
AND SW PORTION FCST AREA TO WIND ADVISORY. LASTLY RAISED 1ST
PERIOD MAX TEMPS 1 TO 3 DEGREES MOST AREAS.

43

&&

.PREV DISCUSSION...300 AM MDT THU MAY 6 2010...
POTENTIAL FOR HIGH WIND APPEARS LIMITED TODAY TO
PORTIONS OF THE NORTHERN MOUNTAINS WHERE DEEPER MIXING AND THE H7 TO
H5 WINDS ARE FORECAST TO BE STRONGEST. THAT SAID...THERE ARE SOME
MODEL DIFFERENCES...NAMELY THE RUC WHICH AT 18Z PAINTS SOME OF THE
STRONGER H7 WINDS OVER MOST OF THE CENTRAL MOUNTAIN CHAIN AND A
PORTION OF THE WEST CENTRAL MOUNTAINS.  HAVE DECIDED TO CONVERT
HIGH WIND WATCH TO WARNING FOR THE PEAKS AND EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS...WHERE KAXX HAS BEST SHOT AT CLOCKING
SOME HIGH WIND CRITERIA GUSTS. OTHERWISE...WILL HOIST A WIND
ADVISORY FOR MUCH OF THE REMAINDER OF THE FORECAST AREA ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN. WILL LEAVE OUT THE FAR NORTHEAST
PLAINS WHERE CENTER OF SURFACE LOW IS FORECAST TO BE LOCATED LATER
TODAY. AT THIS TIME...THE WEST FOR THE MOST PART DOESN/T LOOK AS IF
STRONGER WINDS WILL BE WIDESPREAD ENOUGH FOR WIND ADVISORIES...BUT
DEPENDING ON 12Z DATA...DAY SHIFT MAY NEED TO MONITOR.

SURFACE FRONT TO IMPACT REGION TONIGHT...AND WITH EASTERLY LOW LEVEL
GRADIENT SHARPENING FRIDAY AND FRIDAY EVENING...AN EAST WIND INTO
THE RIO GRANDE VALLEY IS LOOKING MORE LIKELY. BOTH MAV/MET GUIDANCE
FORECAST A 20-25 KT EAST WIND AT KABQ FRIDAY NIGHT...AND A DECENT
SOUTHEAST WIND AT KSAF AND KSKX AS WELL...LEADING TO AT LEAST SLIGHT
COOLING ON SATURDAY IN THE VALLEY AND ADDITIONAL COOLING IN THE
EASTERN PLAINS. CONSEQUENTLY...MADE SOME ADJUSTMENTS TO TEMPERATURES
FOR THIS TIME FRAME.

AS LOW LEVEL WINDS BECOME SOUTH/SOUTHEAST IN THE PLAINS
SATURDAY/SATURDAY NIGHT...LOW LEVEL MOISTURE INCREASES ALONG THE
TEXAS BORDER.  GFS MODEL FORECAST APPEARS TOO STABLE FOR ANY
CONVECTIVE ACTIVITY SATURDAY BUT SUNDAY LOOKS MORE FAVORABLE FOR
ISOLATED CONVECTION. EXISTING WX/POP GRIDS ALREADY HAVE THIS
COVERED. MAXIMUM TEMPERATURES RECOVER AREAWIDE SUNDAY...AND SOME
AFTERNOON BREEZES ARE POSSIBLE.  MONDAY LOOKING COOLER NORTHWEST
WITH THE SLIGHT CHANCE FOR SHOWERS...REMAINDER OF THE REGION DRY AND
SLIGHTLY COOLER. BIGGER STORY MONDAY WILL BE POTENTIAL FOR STRONG
WINDS. MIDWEEK OUTLOOK STILL UNSETTLED.

.AVIATION...MAIN AVIATION WX CONCERN NEXT 24 HOURS WILL BE STRONG
SFC WINDS THAT WILL DEVELOP BY AROUND 18Z CONTINUING THROUGH 02Z
BEFORE GRADUALLY DIMINISHING LATE IN FCST PERIOD. SUSTAINED W-SW
WINDS OF 25-40 KTS EXPECTED ACROSS THE HIGHER TERRAIN AS WELL AS
AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN...WITH GENERALLY 20-30 KTS
FOR KSAF-KABQ CORRIDOR AS WELL AS KFMN AND KGUP. STRONGEST WINDS
OVER THE SANGRE DE CRISTO MOUNTAINS AND EAST SLOPES WHERE GUSTS OF
55 TO 60 KTS POSSIBLE.  MEANWHILE...BETWEEN 14Z-18Z...LLWS LIKELY
ESPECIALLY KGUP...KABQ AND KSAF BEFORE MIXING COMMENCES. ASIDE FROM
WINDS...VFR CONDITIONS TO CONTINUE THROUGH AT LEAST 12Z FRI WITH
MID/HIGH CLOUDINESS SC/SE AREAS OF NM.   KJ

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...SPRINGTIME WIND PATTERN INTENSIFIES TODAY. CRITICAL
FIRE WEATHER CONDITIONS BELOW SIGNIFICANT SNOW PACK EXPECTED TO BE
FAR MORE WIDESPREAD THAN OBSERVED ON WEDNESDAY.

FAST WESTERLY FLOW JUST ABOVE MOUNTAIN TOP LEVEL COUPLED WITH A
DEEPENING AREA OF LOW PRESSURE OVER SOUTHEAST COLORADO AND THE
NEIGHBORING PANHANDLE REGION WILL RESULT IN THE WINDY TO VERY WINDY
CONDITIONS AREAWIDE. THE STRONG AND GUSTY WINDS COMBINED WITH VERY
LOW HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS AREAWIDE BELOW
SIGNIFICANT SNOW PACK.

STRONGEST WINDS THIS AFTERNOON AND EARLY EVENING WILL BE FOUND
ACROSS THE WESTERN AND NORTHERN MOUNTAINS AND EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS EXTENDING SOUTHWARD ALONG THE REMAINDER
OF THE CENTRAL MOUNTAIN CHAIN.  HUMIDITIES BY MID TO LATE AFTERNOON
WILL BOTTOM OUT AT OR BELOW 10 PERCENT...AND LESS THAN 5 PERCENT
ACROSS PARTS OF THE EASTERN PLAINS AND LOWER RIO GRANDE VALLEY.

THE WINDS WILL GRADUALLY DIMINISH DURING THE EVENING. THE ONE
EXCEPTION WILL BE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS WHERE
A BACKDOOR COLD FRONT WILL PRESS SOUTHWARD USHERING IN MUCH COOLER
TEMPERATURES AND HIGHER HUMIDITIES EARLY TONIGHT.  THIS COOLER AND
SOMEWHAT MORE HUMID AIR MASS WILL OVER SPREAD THE EASTERN PLAINS
FRIDAY AND EVENTUALLY BACK UP TO THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN BY DAYBREAK SATURDAY. GUSTY CANYON WINDS WILL DEVELOP
ALONG THE RIO GRANDE VALLEY AS EARLY AS FRIDAY EVENING.  HIGHS
FRIDAY WILL GENERALLY BE 15 TO 20 DEGREES COOLER AS COMPARED TO
TODAY...WITH ONLY SLIGHT COOLING ALONG THE CENTRAL VALLEYS.

A BIG IMPROVEMENT IN RH EXPECTED FOR CENTRAL AND EASTERN AREAS
FRIDAY INTO FRIDAY NIGHT...WITH FAIR TO POOR RH RECOVERY ACROSS THE
WEST ESPECIALLY ALONG AND WEST OF THE CONTINENTAL DIVIDE.  ALTHOUGH
WINDS WILL BE FAR LESS SIGNIFICANT ON FRIDAY...BREEZY CONDITIONS
WILL BE COMMON ACROSS WESTERN AREAS.

NO MAJOR FIRE WEATHER CONCERNS OVER THE WEEKEND...ALTHOUGH WE ARE
MONITORING POTENTIAL FOR LOCALIZED RED FLAG CONDITIONS ACROSS PARTS
OF EAST CENTRAL AND NORTHEAST NEW MEXICO SUNDAY AFTERNOON AS DRIER
SOUTHWEST WINDS RETURN. ADDITIONALLY...ISOLATED DRYLINE
THUNDERSTORMS WILL BE POSSIBLE NEAR THE TEXAS BORDER SUNDAY
AFTERNOON OR EVENING. A MORE CRITICAL FIRE WEATHER PATTERN LOOKS TO
DEVELOP BY MONDAY...AND THE EARLY WEEK EVENT COULD BE SIGNIFICANT
WITH A CHANCE TOWARD WETTER AND COOLER WEATHER BY THE MIDDLE TO
LATTER PART OF NEXT WEEK.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ510-512>515-523-524-526-527-529-532>534.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-505-506-508-511-516>518-521-522-525-528-530-531-535>540.

&&

43/25
Hazardous weather outlook, May 6, 5:00 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 6 2010

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED THIS AFTERNOON
AND EVENING FROM THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN
PLAINS. SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55 OR
60 MPH ARE POSSIBLE. IN ADDITION...A RED FLAG WARNING IS IN EFFECT
FOR NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING. LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP SUNDAY AFTERNOON OVER
THE EAST CENTRAL PLAINS AND ON MONDAY OVER THE NORTHEAST AND EAST
CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
May 6, 9:50 AM MST to 10:50 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS

High Wind, Northeast Highlands

When
May 6, 12:53 PM MST to 1:53 PM MST
Where
Northeast Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

There was a peak wind gust of 62 mph recorded at the Las Vegas Airport ASOS at |151 pm MST.

High Wind, South Central Mountains

When
May 6, 1:55 PM MST to 2:55 PM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

The Sierra Blanca Airport AWOS also recorded a peak wind gust of 59 mph at 235 pm MST. The Smokey Bear RAWS recorded also recorded a peak wind gust of 59 mph at 200 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218983, 218984, 218985.